Alert archive / North Carolina / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 32, NWS Newport/Morehead City, NC

June 4, 2004Washington County, North Carolina

NWS Newport/Morehead City, NC issued this severe thunderstorm warning at Jun 4, 2004, 4:07 PM EDT for Washington County, North Carolina. It was in force for 53 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 4, 2004, 4:07 PM EDT (20:07 UTC)
Expired
Jun 4, 2004, 5:00 PM EDT
In force
53 min
Issued by
NWS Newport/Morehead City, NC
Area
Counties, with a storm outline in the text

County Washington County, NC

The radar

The Norfolk radar (KAKQ), 126 km from the middle of the area, began a volume at 20:09 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 4, 1:00 PM EDTTornado WatchSPC4 hr

The nearest sounding before it

Newport, NC (KMHX), launched 12:00Z, 8.1 hours before the alert went out and 126 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Newport, NC at 12:00Z on 2004-06-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 782 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Newport, NC at 12:00Z on 2004-06-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 54 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
782 J/kg
Mixed-layer CIN
-25 J/kg
Mixed-layer LCL
999 m above ground
0-6 km bulk shear
29 kt
0-1 km storm-relative helicity
54 m²/s²
0-3 km storm-relative helicity
55 m²/s²
Significant tornado parameter
0.1
Supercell composite
2.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

192 
WUUS52 KMHX 042007
SVRMHX
NCC187-042100-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
407 PM EDT FRI JUN 4 2004

THE NATIONAL WEATHER SERVICE IN NEWPORT
HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  WASHINGTON COUNTY IN EASTERN NORTH CAROLINA

* UNTIL 500 PM EDT

* AT 404 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS
  OF 60 MPH.  THIS STORM WAS LOCATED NEAR PLYMOUTH...AND MOVING EAST
  AT 25 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  WESTOVER AROUND 415 PM EDT...
  ROPER AROUND 420 PM EDT...
  SCUPPERNONG AROUND 440 PM EDT...
  CRESWELL AROUND 445 PM EDT...

IF YOU ARE IN THE PATH OF THIS STORM...TAKE COVER IN A STURDY
STRUCTURE UNTIL IT PASSES.

A TORNADO WATCH IS ALSO IN EFFECT FOR THE WARNED AREA. SEVERE
THUNDERSTORMS CAN PRODUCE TORNADOS WITH LITTLE OR NO ADVANCE WARNING.
IF A TORNADO IS SPOTTED...ACT QUICKLY AND MOVE TO A PLACE OF SAFETY
IN A STURDY STRUCTURE...SUCH AS A BASEMENT OR SMALL INTERIOR ROOM.

PLEASE REPORT HAIL...STRONG WINDS OR WIND DAMAGE TO THE NATIONAL
WEATHER SERVICE BY CALLING TOLL FREE...1-800-889-6889...WHEN YOU CAN
DO SO SAFELY.

LAT...LON 3593 7685 3575 7680 3582 7631 3604 7637

$$

18

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Newport/Morehead City, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 4, 3:26 PM EDT, 41 minutes earlier.

Area forecast discussion, Jun 4, 3:26 PM EDT, 41 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
326 PM EDT FRI JUN 4 2004

.SHORT TERM...NUMEROUS SHOWERS AND TSTMS CONT OVER MAINLY INLAND AND
NRN AREAS. GOOD FORCING WILL CONT INTO EARLY EVENING AHEAD OF UPR
LOW. WARM FRONT HAS LIFTED N TO NEAR ALBEMARLE SOUND AND EXPECT BEST
THREAT OF TORNADOES TO BE NEAR THIS BNDRY. FURTHER S COULD ALSO SEE
SOME ISOLD SEVERE GIVEN GOOD INSTAB. WL CONT LIKELY POPS INTO THE
EVENING HOURS THEN TAPER OFF FROM W TO E LATER. DO NOT EXPECT MUCH
IN WAY OF CONVECTION SAT AS BEST LIFT AND MOISTURE MOVE N AND E OF
AREA. WL KEEP CRNT SMALL POP FOR POSS ISOLD AFTN DVLPMENT BUT CVRG
SHLD BE LIMITED. HIGHS MAINLY MID 80S.

LONGER TERM...SUN THROUGH FRI. GFS/ETA DIFFER SUN AND MON WITH ETA
WETTER SUN AND DRY MON...GFS IS WETTER MON AS SRT WV SAGS S TWRD
AREA. GIVEN UNCERTAINTY WILL KEEP 20/30 POPS GOING FOR NOW AND
ADJUST LATER AS NEEDED. WL KEEP SMALL DIURNAL POP IN REST OF WEEK AS
SEE LITTLE TO FOCUS PRECIP OTHER THAN SEA BREEZE. RDGING ALOFT WL
KEEP TEMPS HOT WITH UPPER AND AND LOWER 90S MOST SPOTS.

.MARINE...WL GNRLY FOLLOW ETA AS THINK GFS TOO STRNG. ALTHO WINDS
SHUD STAY BLO WHAT GFS SUGGESTS...THINK PERSISTENT FETCH WL RESULT
IN MARGINAL SCA SEAS...IN THE 4-6FT RANGE. THUS SCA WL BE ISSUED FOR
COASTAL WTRS WITH EXERCISE CAUTION SOUNDS. LOW PRES WV MV OFF MID
ATLNTC CST LATE SAT...THEN HI PRES BLDS IN TO OUR S SUNDAY AND S-SW
WINDS TO PERSIST ACRS OUR WTRS THRU EARLY NEXT WEEK.

.MHX WATCHES/WARNINGS/ADVISORIES...
NC...SCA COASTAL WTRS CURRITUCK BEACH LIGHT TO SURF CITY.
&&

RF/NP
Hazardous weather outlook, Jun 4, 4:01 AM EDT, 12 hours 6 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
401 AM EDT FRI JUN 4 2004

NCZ029-044>047-079>081-090>095-098-103-104-050800-
BEAUFORT NC-CARTERET NC-CRAVEN NC-DUPLIN NC-GREENE NC-JONES NC-
LENOIR NC-MAINLAND DARE NC-MAINLAND HYDE NC-MARTIN NC-ONSLOW NC-
OUTER BANKS DARE NC-OUTER BANKS HYDE NC-PAMLICO NC-PITT NC-
TYRRELL NC-WASHINGTON NC-
INCLUDING THE CITIES OF...ATLANTIC BEACH...BAYBORO...BEAUFORT...
BELHAVEN...BEULAVILLE...BUXTON...CEDAR ISLAND...COLUMBIA...DUCK...
EMERALD ISLE...ENGELHARD...FRISCO...GREENVILLE...HARKERS ISLAND...
HATTERAS VILLAGE...HAVELOCK...JACKSONVILLE...KENANSVILLE...
KILL DEVIL HILLS...KINSTON...KITTY HAWK...LA GRANGE...MANNS HARBOR...
MANTEO...MOREHEAD CITY...NAGS HEAD...NEW BERN...
NORTH TOPSAIL BEACH...OCRACOKE...ORIENTAL...PLYMOUTH...SNOW HILL...
SWANQUARTER...SWANSBORO...TRENTON...WALLACE...WARSAW...
WASHINGTON AND WILLIAMSTON
401 AM EDT FRI JUN 4 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN NORTH CAROLINA.

.DAY ONE...TODAY
AN UPPER LEVEL LOW WILL BE THE TRIGGERING MECHANISM FOR SHOWER AND
THUNDERSTORM DEVELOPMENT ACROSS THE SOUTHEAST TODAY. SHOWERS AND
THUNDERSTORMS WILL MOVE NORTHEAST INTO EASTERN NORTH CAROLINA DURING
THE DAY AND CONTINUE TO DEVELOP THROUGH THE EVENING HOURS. SOME OF
THE THUNDERSTORMS MAY BECOME SEVERE WITH LARGE HAIL AND DAMAGING
WINDS. ANOTHER HAZARD FROM THE THUNDERSTORMS WILL BE OCCASIONAL
HEAVY DOWNPOURS WHICH COULD LEAD TO LOCALIZED FLOODING.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH FRIDAY

SHOWERS AND THUNDERSTORMS COULD DEVELOP DURING THE AFTERNOON HOURS
WHEN DAYTIME HEATING IS AT ITS PEAK AND THE SEA BREEZE HAS DEVELOPED.
ALTHOUGH ADDITIONAL THUNDERSTORM DEVELOPMENT IS POSSIBLE...SEVERE
WEATHER IS NOT ANTICIPATED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED.

In the hours before

Local storm report, Jun 4, 2:22 PM EDT, 1 hour 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
222 PM EDT FRI JUN 04 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0209 PM     TSTM WND DMG     7 NW GREENVILLE         35.67N 77.46W
06/04/2004                   PITT               NC   EMERGENCY MNGR

            PITT COUNTY EMERGENCY MANAGEMENT REPORTED POWER LINES
            BLOWN DOWN NEAR BELVOIR CROSSROADS.

&&

CTC
Local storm report, Jun 4, 3:57 PM EDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
357 PM EDT FRI JUN 04 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0215 PM     TSTM WND DMG     STOKES                  35.71N 77.26W
06/04/2004                   PITT               NC   EMERGENCY MNGR

            PITT EM REPORTS POWER LINES BLOWN DOWN NEAR STOKES

0335 PM     TORNADO          8 SW JAMESVILLE         35.73N 77.00W
06/04/2004                   MARTIN             NC   PUBLIC

            TORNADO TOUCHDOWN REPORTED NEAR INTERSECTION OF HIGHWAY
            171 AND PINEY GROVE CHURCH ROAD.

&&

CTC

The office that day

Everything else NWS Newport/Morehead City, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 4, 1:18 PM EDTSevere Thunderstorm WarningMHXPitt42 min
Jun 4, 1:50 PM EDTTornado WarningMHXPitt40 min
Jun 4, 2:19 PM EDTTornado WarningMHXMartin41 min
Jun 4, 2:54 PM EDTTornado WarningMHXMartin51 min
Jun 4, 3:45 PM EDTTornado WarningMHXMartin45 min
Jun 4, 3:52 PM EDTFlash Flood WarningMHXMartin113 min
Jun 4, 4:14 PM EDTSpecial Marine WarningMHX2 hr
Jun 4, 4:38 PM EDTSevere Thunderstorm WarningMHXGreene52 min
Jun 4, 5:03 PM EDTSevere Thunderstorm WarningMHXTyrrell, Washington57 min
Jun 4, 5:59 PM EDTTornado WarningMHXTyrrell61 min
Jun 4, 6:13 PM EDTSpecial Marine WarningMHX62 min

Nearby

Severe Thunderstorm Warnings in North Carolina, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.